Hail, Russell
- When
- July 28, 4:05 PM CST
- Where
- Russell County, Paradise
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.117, -98.917
14 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 28, 2:30 PM CST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT SUN JUL 28 2002 ...MAIN FORECAST CONCERN IS CHANCES FOR RAIN TONIGHT INTO MONDAY... BEST CHANCES FOR THUNDERSTORMS LOOK TO BE TONIGHT AND INTO MONDAY MORNING. AT EARLY AFTERNOON TWO DISTINCTIVE AREAS WERE BEING WATCHED. THE FIRST WAS ACROSS THE EASTERN HALF OF KANSAS SOUTHWARD INTO OKLAHOMA. SURFACE DEWPOINTS THROUGH THIS AREA WERE IN THE 70S. CUMULUS CLOUDS WERE DEVELOPING IN SOUTHEAST KANSAS WHERE THE CAP WAS NOT AS STRONG AS THE WESTERN HALF OF OUR AREA. AS TEMPERATURES INCREASE AND THE CAP CONTINUES TO BREAK DOWN, AIRMASS THUNDERSTORMS ARE CERTAINLY POSSIBLE. THE POTENTIAL FOR SEVERE THUNDERSTORMS ACTIVITY SHOULD FOCUS ON THE SURFACE FRONT. AT MID AFTERNOON THUNDERSTORMS HAD FIRED ALONG THE FRONT IN NORTHWEST KANSAS AND A FEW HAD ALREADY REACHED SEVERE LEVELS. THIS SHOULD CONTINUE INTO THE EVENING. THE FRONT SHOULD MOVE SOUTHEASTWARD WITH SEVERE THUNDERSTORMS A GOOD BET, ESPECAILLY ACROSS THE NORTHERN HALF OF OUR COUNTY WARNING AREA. AROUND MIDNIGHT THE FRONT SHOULD STRETCH FROM THE KANSAS CITY AREA SOUTHEASTWARD TO AROUND MEDICINE LODGE. FROM THEN ON, MOST MOVEMENT OF THE FRONT SHOULD BE THROUGH THE NORTHERN AND CENTRAL PLAINS WITH IT STALLING OUT IN THE SOUTHERN PLAINS. THAT SHOULD RESULT IN A FOCUS FOR PRECIPITATION IN SOUTHEAST KANSAS AND WILL BE INCREASING THE POPS TO THE LIKELY CATEGORY FOR TONIGHT AND EVEN MAKE MENTION OF HEAVY RAIN POSSIBLE. FLASH FLOOD GUIDANCE IS IN THE 2-3 INCH RANGE FOR THAT AREA. SO CREEKS AND RIVERS SHOULD BE ABLE TO HANDLE WHATEVER FALLS. ONCE THE TROF AND SURFACE FRONT MOVE THROUGH THE AREA, WILL BE BACK TO OUR SUMMER PATTERN, AT LEAST INTO THURSDAY, WITH LITTLE IN THE WAY OF ORGANIZED WEATHER SYSTEMS. SO CURRENT FORECAST LOOKS TO BE ON TRACK WITH MOSTLY CLEAR SKIES AND TEMPERATURES IN THE 90S. THURSDAY, THE AVIATION MODEL IS INDICATING THAT WE COULD ONCE AGAIN BE ON THE SOUTHERN END OF A FRONT THAT IS PROGGED TO TREK ACROSS THE NORTHERN PLAINS. BECAUSE OF THAT WILL CONTINUE WITH A SLIGHT CHANCE OF THUNDERSTORMS THEN. FCSTID = ELDER/20 ICT 71 89 68 94 / 50 20 10 10 HUT 70 90 68 94 / 50 10 10 10 EWK 70 89 68 94 / 50 10 10 10 EQA 71 89 68 94 / 50 20 10 10 WLD 72 89 69 94 / 60 30 10 10 RSL 69 90 66 94 / 40 0 5 10 GBD 69 90 66 94 / 40 5 10 10 SLN 70 90 67 94 / 40 5 5 10 MPR 70 89 67 94 / 50 10 10 10 CFV 73 88 69 92 / 70 40 10 10 CNU 73 88 69 92 / 70 30 10 10 K88 73 88 69 92 / 70 30 10 10 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-290230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1209 PM CDT SUN JUL 28 2002 ...SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS CENTRAL AND SOUTHEAST KANSAS... A COLD FRONT WAS SITUATED FROM CENTRAL NEBRASKA TO NORTHWEST KANSAS AT EARLY AFTERNOON. THIS FRONT WILL MOVE SOUTHEAST INTO CENTRAL KANSAS BY LATE THIS EVENING. THE AIRMASS AHEAD OF THIS FRONT WILL BECOME VERY UNSTABLE BY LATE AFTERNOON AND EVENING ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS. WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 5 PM...JUST ABOUT ANYWHERE ACROSS CENTRAL AND SOUTHEAST KANSAS. DAMAGING DOWN-BURST WINDS OF 60 TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS WILL BE POSSIBLE THIS EVENING. ALTHOUGH THE RISK OF SEVERE WEATHER IS EXPECTED TO DECREASE AFTER MIDNIGHT...THE POTENTIAL FOR HEAVY RAINFALL WILL INCREASE ACROSS CENTRAL AND SOUTHEAST KANSAS. DESPITE THE RECENT DRY CONDITIONS...LOCALLY HEAVY RAINS FROM ANY STORMS COULD PRODUCE SMALL STREAM OR URBAN FLOODING TONIGHT. SPOTTER ACTIVATION IS POSSIBLE THIS EVENING ACROSS ALL OF CENTRAL AND SOUTHEAST KANSAS. DARMOFAL
The Grand Island radar (KUEX), 140 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
14 thunderstorm wind, 2 hail. Local standard time, as filed.
Eight inch diameter limbs downed.
Barn blown over. (KFDI Radio).
Unspecified number of sheds blown away. Trees downed.
Two power poles snapped and three trees fell onto power lines severing power to just over 400 residences of which about 300 were in Mound Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303723, 5303724, 5303725, 5303726, 5303727, 5303728, 5303729, 5303730, 5303731, 5303732, 5303733, 5303734, 5303735, 5303736, 5303737, 5303738.